Erectile dysfunction, or ED, is one of the most common sexual performance issues for men, affecting approximately 30 million men in the United States alone.
Many causes of erectile dysfunction are related to physical or mental health issues. However, it’s also possible for ED to develop as a side effect of certain medications, including medications for cardiovascular health issues, like lisinopril. However, is there a link between lisinopril and ED?
Add a boost to your sex life with our new chewable formats
Although some lisinopril users report experiencing erectile dysfunction during treatment, studies tend to show that ED isn’t a common side effect of this medication.
Lisinopril is a high blood pressure medication that may improve erectile dysfunction symptoms.
Lisinopril is a medication used to treat hypertension, or high blood pressure. It belongs to a class of medications called angiotensin-converting enzyme (ACE) inhibitors and is sold under a variety of brand names, including Zestril® and Prinivil®.
As an ACE inhibitor, lisinopril works by reducing the amount of certain types of vasoconstrictive hormones in your body. These hormones constrict your blood vessels and may increase blood pressure, putting extra stress on your organs and blood vessels.
By relaxing your blood vessels, medications like lisinopril can reduce blood pressure and make blood flow throughout your body easier. Your healthcare provider might prescribe you lisinopril if you’ve been diagnosed with high blood pressure, a common condition that can affect men of all ages and backgrounds.
Other situations in which you may be prescribed lisinopril include during recovery from a heart attack or if you have been diagnosed with heart failure or heart disease.
In certain cases, lisinopril and related medications are also used to treat kidney issues such as renal impairment, according to an article published by the NIH. Lisinopril is available as a tablet and as a liquid solution. It’s typically prescribed for use once a day.
If you’re prescribed this medication, it’s important to closely follow the dosage instructions provided by your healthcare provider.
Erectile dysfunction and other sexual performance issues are not listed as common side effects of lisinopril.
However, some research has found that lisinopril may temporarily cause sexual side effects during the first few months of treatment.
For example, a study published in the American Journal of Hypertension compared the effects of lisinopril and the beta-blocker atenolol on erectile function in a group of 90 men with high blood pressure aged 40 to 49.
The researchers found that both drugs seemed to reduce sexual activity in the short term, but that the men who used lisinopril returned to their normal levels of sexual activity over the long term.
In total, 17 percent of the men prescribed atenolol experienced sexual dysfunction symptoms, compared to just three percent of the men prescribed lisinopril.
In short, you may experience ED or other sexual issues when you first start using lisinopril, but research suggests that this isn’t a long-term issue.
In general, angiotensin-converting enzyme (ACE) inhibitors — the class of medications to which lisinopril belongs — are among the cardiovascular medications least likely to cause ED, according to an article published in the book, StatPearls.
Like other medications, lisinopril can potentially cause side effects. According to FDA data, the most common side effects of lisinopril include headache, dizziness, cough, hyperkalemia (high potassium levels), hypotension (low blood pressure) and syncope (passing out).
Some of these side effects may be more common if you’re prescribed lisinopril for heart failure or during recovery after a heart attack.
Hypertension, or high blood pressure, is a common cause of erectile dysfunction. In one study published in the Indian Journal of Urology, researchers found that 58.3 percent of hypertensive men reported experiencing erectile dysfunction.
Other research published in the journal, Vascular Health and Risk Management, has found that the incidence of erectile dysfunction is closely related to high blood pressure.
Although the link between lisinopril and erectile dysfunction is mild, other medications for high blood pressure can cause ED. For example, many thiazide diuretics and sympathetic blocking agents are known to cause erectile dysfunction as a side effect.
The same active ingredients as Viagra®. Starts working in 30 minutes and lasts up to 6 hours.
Same active ingredient as Cialis®. Starts working in 1 hour and lasts up to 24 hours.
Exclusively at Hims, starts working in 15 minutes and lasts up to 6 hours. Same active ingredients as Levitra®.
Several other ACE inhibitors are commonly prescribed to treat high blood pressure and other heart health issues.
These include benazepril (Lotensin®), enalapril (Vasotec®), candesartan (Atacand®), fosinopril (Monopril®) and others.
In general, erectile dysfunction is rarely a side effect of ACE inhibitors, according to an article published by Harvard Health. Other medications for high blood pressure, including alpha-blockers and angiotensin II receptor blockers (ARBs), also rarely contribute to ED.
Currently, the most effective treatments for erectile dysfunction arePDE5 inhibitor medications, such as sildenafil (the active ingredient in Viagra®),tadalafil (Cialis®), vardenafil (Levitra®) and avanafil (Stendra®).
These medications work by increasing the rate of blood flow to the erectile tissue of your penis, making it easier to get and maintain an erection when you’re sexually aroused.
Because PDE5 inhibitors and anti-hypertensive medications both improve blood flow and lower blood pressure, there’s a risk of interactions when ED medications are used with some common medications for high blood pressure.
For example, many medications for ED can interact with organic nitrates and nitrites, as well as alpha-blockers used to treat high blood pressure and/or heart failure, according to the FDA.
Our guide to Viagra and nitrates provides more information on these interactions and their often severe health risks.
Research published in the American Journal of Hypertension suggests that ACE inhibitors such as lisinopril, on the other hand, do not increase the risk of side effects with ED medications such as sildenafil.
If you currently use lisinopril or other medication to control your blood pressure, it’s important to inform your healthcare provider about this before using any ED medications.
Although some high blood pressure meds can cause ED, most data shows that lisinopril doesn’t cause any long-term sexual performance issues.
If you’re prescribed lisinopril and find it hard to get or maintain an erection, making changes to your lifestyle and using ED medication may help to improve your sexual function and allow you to enjoy a fulfilling, satisfying sex life.
To avoid interactions, it’s important to seek medical advice by informing your healthcare provider about all medications and supplements you currently take before using sildenafil or similar medications to treat ED.
Hims & Hers has strict sourcing guidelines to ensure our content is accurate and current. We rely on peer-reviewed studies, academic research institutions, and medical associations. We strive to use primary sources and refrain from using tertiary references. See a mistake? Let us know at [email protected]!
Kristin Hall is a board-certified Family Nurse Practitioner with decades of experience in clinical practice and leadership.
She has an extensive background in Family Medicine as both a front-line healthcare provider and clinical leader through her work as a primary care provider, retail health clinician and as Principal Investigator with the NIH.
Certified through the American Nurses Credentialing Center, she brings her expertise in Family Medicine into your home by helping people improve their health and actively participate in their own healthcare.
Kristin is a St. Louis native and earned her master’s degree in Nursing from St. Louis University, and is also a member of the American Academy of Nurse Practitioners. You can find Kristin on LinkedIn for more information.